PDA

View Full Version : Antacids with Coumadin



RobThatsMe
March 11th, 2002, 12:30 PM
Hi Gang,

Anyone have any recommendations on an over-the-counter antacid that is OK to take when on Coumadin? Never had this problem before, but....

I have had this acid thing going on since Friday night, and I am traveling this week, so looks like I wont be able to see my doctor until Friday.

Thanks,

Rob

Perrster
March 11th, 2002, 02:19 PM
How ya doin, Rob?

Don't exactly know if one brand is preferred over another, however I was told by my Coumdain Clinic to not take any antacid at least 2 hours before or 2 hours after you take your Coumadin dose. I was told that Antacids have a counter-affect on the Coumadin.

Happy trails.

Ross
March 11th, 2002, 02:28 PM
Tums, Maalox, or Mylanta. The clinic hasn't told me when it is or isn't a good time to take them though.

Lisa in Katy
March 11th, 2002, 03:55 PM
I take Tums every morning for the Calcium. I take Coumadin and Accupril at night.

RobThatsMe
March 11th, 2002, 06:32 PM
Hi all,

Well, I feel somewhat better tonight, and since I take my Coumadin at night, I will try some tums in the morning. Hmmm,,, and to think... Tums spelt backwords is Smut! WooHooo... lol

Seriously, I want to thank you. I had no idea what to do, other than remembering that they didn't mix with Coumadin. Guess if I take the antacid in the morning.. It should be a long enough time since my Coumadin dose.

Thanks,

Rob

Missy
March 11th, 2002, 07:49 PM
Hi Robthatsme,
I had to take lots of antacid and the only one I was allowed to take was pepcid. My cardiologist and primary doctor agreed on pepcid. Prescribed to get a larger dose. But I was allowed to take over the counter. Antacids can cause trouble with coumadin and some heart medicines. Maybe you should check further before you take too much of anything. I was also allowed to take Mylanta for a little while. My pharmacist talked at length with me. I have found my pharmacists to be the best source of information. Maybe you could ask yours. Be careful even with Tums.

RobThatsMe
March 11th, 2002, 07:57 PM
Hi Missy,

Thanks for the info. I am out of town, and the place that I am at is really in the country. I think the only pharmacy here is at Walmart. But I will see if I can ask them there what they would recommend.

Thanks again,

Rob

Zipper
March 11th, 2002, 09:18 PM
Hi Rob,

My cardiologist providesme with a script for Ranitidine that I can take daily if needed. I understand that is is similar to Pepcid AC (per Pharmacist) but my Doc prefers I take ONLY what he prescribes. Maybe you could ask your Doc about it for future use if needed.

Zipper *~*

Mb
March 12th, 2002, 05:23 AM
HeyRob:

My husband developed an "acid" thing, when he went into congestive heart failure last spring, prior to getting a Dr. who knew enough to listen to his heart. He takes Prevacid daily for it. Sometimes twice a day. I think this a relatively common problem for heart disease patients. (I think it has something to do with "room" in the area.
If it continues, I would defintely see a cardio. It helps if you sleep with a couple of pillows!
Good luck!
Marybeth

RobThatsMe
March 12th, 2002, 07:26 AM
Hi,

Thanks everyone. I will be seeing my Vascular surgeon in 2 weeks, and my cardiologist in about 4 weeks.

I feel good this morning. No need for it, but I was getting concerned because I Was going on 4 days with it.

I will deffinately bring this up to my doctors.

Rob

merryreader
March 12th, 2002, 08:02 AM
Hello & happy almost spring to everyone.....

I need some advice......ever since I had my valve replacements I have always been very irregular in my INR levels. Lately I go from a 1.1 to 7.6 within days. I have been trying to get a at-home inr testing unit...no luck yet. So every two to three days I make the treck to the doctors office. I do all the approved things..ie.. watch my diet, ect...but still yo-yo all over the place.
In mid Jan I had a small stroke which they are saying was due to a sudden drop in my inr level. I'm looking into changing cardio doc but have not done so yet, cause its a pain in the you know what. Any advice or info would be great. Thanks....Stay healthy, happy!!!!!

Merry:cool:

RobThatsMe
March 12th, 2002, 12:47 PM
Hi Merry,

I agree with Nancy. I would make it a point to find either a new doctor or Coumadin Clinic.

Is your doctor continually changing your dodage? If he is changing your dose every couple of days, you will never stabilize your INR. It normally take about 3 days for a recent change to begin the stabilization process.

I think your post is an important one, and unfortunately you asked the question on the thread that I created about my issue with antacids, and may not get the attention is deserves.

If I were you, I would repost your question as a "NEW" thread so that more people can see it and repsond.

To do that, go to the main Forum Menu. Click onto the "Coumadin" topic, then click onto "New Thread" and re-post your question.

Hope this helps,

Rob

Christina
March 12th, 2002, 01:52 PM
Hi Merryreader,

You better get another doctor in a hurry! These are dangerously low levels you are giving us. I threw a blood clot at 1.4 and my AVR needed to be redone, valve and everything. No fun!
I am not sure if I told you before but my insurance wouldn't pay for the Protime machine either, but I just paid for it myself. Best thing I EVER did to stay safe. It is worth every penny. I also found another doctor who seldom changes my Coumadin dosage, and I've been stable ever since.
I am going on vacation next week and my Protime comes with me wherever I go. It is such peace of mind!

Please be safe!

Christina
Congenital Aortic Stenosis
AVR 8/7/00 & 8/18/00
St.Jude's Mechanical

carbomedic
March 18th, 2002, 01:36 PM
RobThatsMe,
They gave me Zantac in the hospital. The prescription for is is ranitidine. I'm told that Zantac is SOP after surgery here.
carbo

ALCapshaw
March 31st, 2002, 12:16 PM
Hi Rob,

I recommend you see a good Gastroenterologist to see if you have a REFLUX condition. Severe Reflux can mimic a heart attack and erode your esophagas. Best to be checked out. There are several medications that are more effective than over the counter antacids, such as aciphex, prilosec, nexium. Higher doses of Pepcid need to be prescribed by a physician and 'may' be more effective than non-precription medicines, but not as strong as aciphex, prilosec, or nexium.

'Voice of experience'

RobThatsMe
March 31st, 2002, 01:15 PM
Hi Al,

Thanks for the info. I am leaning towards that direction. It has been several weeks and the problem continues to plague me. I have never had this in my life, and guess I was hoping that it would just go away.

Well, as soon as I get to stay home for awhile, I will set an appointment with my doctor.

Thanks again,
Rob